New Mexico, 2014

Flash Flooding and Damaging Wind in New Mexico, September 11 to 12, 2014

September 11 to 12, 2014 · NWS MAF · 7 events in 2 counties and zones

There was a cold front near the Pecos River on the eleventh which provided a source of convergence and lift. This front shifted north over the central and northern Permian Basin as well as southeast New Mexico that night.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was a cold front near the Pecos River on the eleventh which provided a source of convergence and lift. This front shifted north over the central and northern Permian Basin as well as southeast New Mexico that night. The atmosphere was very moist and unstable. There were weak winds aloft which allowed for slower moving storms and rain contributing to flash flooding. Another cold front moved through the area on the twelfth. Upper level disturbances were also over the region which allowed for more atmospheric lift. These conditions combined to produce flash flooding across southeast New Mexico and West Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 11, 4:29 PM MST, 2 hours 1 minute earlier.

Area forecast discussion, Sep 11, 4:29 PM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Thu Sep 11 2014

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Scattered showers and thunderstorms will continue across the area
for the next 24 hours with reduced visibilities and gusty winds in
and near the storms.  Low ceilings are expected across the area by
09z and are expected to be even lower by 12z.  There will be some
improvement in ceilings Friday morning and afternoon but expect at
least MVFR conditions to prevail.  A cold front will begin moving
into the area between 18z to 21z with gusty and elevated winds out
of the northeast.

&&

.PREV DISCUSSION... /ISSUED 319 PM CDT Thu Sep 11 2014/

DISCUSSION...

Much cooler temperatures have prevailed today behind a weak cold
front which has settled along the I-10 corridor. Another, stronger
cold front is on the way tomorrow with more widespread showers and
thunderstorms, some with heavy rain.

Showers and storms are beginning to develop from the Davis Mountains
east to Big Lake along yesterdays cold front. This area of storms is
expected to expand north this evening and tonight, encompassing most
of the Permian Basin and southeast New Mexico by morning. Heavy rain
will be possible with these storms as PWAT values increase over 1.5"
and Gulf moisture rides up and over the cooler air behind the front.
This area of rain will likely combine with more storms moving south
across E NM and the TX Panhandle tomorrow morning. Some uncertainty
remains for which locations will receive the heaviest rain, however
the Upper Trans Pecos and SE NM appear to have the best shot. These
areas received several inches of rain last weekend and this looks
possible once again. Will continue the mention of locally heavy rain
in the forecast and issue a Flash Flood Watch through Saturday
morning. This watch may need to be expanded east with time, but this
is the area we are most confident about now.

A potent shortwave over Montana will send a strong cold front south
tonight, reaching our region Friday morning. Snow is being reported
behind this front as far south as Nebraska and northern Colorado.
High temperatures will be reached early in the day as readings fall
quickly behind the front. Most locations north of the I-20 corridor
will be in the 50s by afternoon with a strong northerly wind. We are
also looking at our first gap wind event of the season for Guadalupe
Pass as intense pressure rises arrive behind the front. Will issue a
High Wind Watch for GDP Friday night into Saturday morning.

Temperatures will continue to fall Friday night, bottoming out in
the upper 40s and 50s across the area Saturday morning. We will
likely only warm into the 60s and low 70s Saturday afternoon as the
clouds stick around with areas of light drizzle possible. By Sunday,
a disturbance over Mexico begins to shift north with rain again
overspreading the area from the lower Trans Pecos into the southern
Permian Basin. The extended remains more uncertain as an upper ridge
builds to our west and we transition to northwesterly flow aloft. A
couple of the models bring a front in by midweek so more rain is
possible as temps stay near normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through late Friday night FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Saturday morning FOR THE FOLLOWING
     ZONES... Andrews...Gaines...Guadalupe Mountains...Loving...
     Reeves County and Upper Trans Pecos...Van Horn and Highway
     54 Corridor...Ward...Winkler.

     HIGH WIND WATCH from Friday evening through late Friday night
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

99

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 11, 12:33 PM MST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT THU SEP 11 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
233 PM CDT THU SEP 11 2014 /133 PM MDT THU SEP 11 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW
MEXICO AND WEST TEXAS TODAY, WITH SHOWERS AND THUNDERSTORMS BECOMING
NUMEROUS TO WIDESPREAD TONIGHT. A FEW STORMS COULD BECOME STRONG
ENOUGH FOR GUSTY WINDS OVER 50 MPH, SMALL HAIL, AND FREQUENT CLOUD
TO GROUND LIGHTNING. HOWEVER, THE MAIN THREAT WILL BE FOR HEAVY
RAINFALL AND FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR
CULBERSON COUNTY...SOUTHEAST NEW MEXICO...THE UPPER TRANS
PECOS...AND THE WESTERN PERMIAN BASIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE ON FRIDAY AS
A STRONG COLD FRONT MOVES INTO THE REGION. GUSTY WINDS AND HEAVY
RAINFALL WILL ACCOMPANY THE STRONGER STORMS...AND WILL LIKELY LEAD
TO AREAS OF FLOODING AND FLASH FLOODING. THE FLASH FLOOD WATCH
CONTINUES THROUGH FRIDAY FOR CULBERSON COUNTY...SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND THE WESTERN PERMIAN BASIN AND
MAY EVENTUALLY NEED TO BE EXPANDED.

NORTHEAST WINDS WILL INCREASE TO 35 TO 45 MPH SUSTAINED IN
GUADALUPE PASS FRIDAY NIGHT AND SATURDAY MORNING BEHIND THE STRONG
COLD FRONT. A HIGH WIND WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED...LOCAL
EMERGENCY OFFICIALS MAY HAVE TO DEAL WITH FLOODING OR FLASH
FLOODING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Sep 11, 5:46 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT THU SEP 11 2014

NMZ033-TXZ045-120130-
GAINES-CENTRAL LEA COUNTY-
646 PM MDT THU SEP 11 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL LEA AND SOUTHWESTERN GAINES COUNTIES UNTIL 730
PM MDT/830 PM CDT/...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER MONUMENT AT 646 PM
MDT/746 PM CDT/...MOVING EAST NORTHEAST AT 15 MPH.  THIS STORM MAY
IMPACT HOBBS.  SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THIS
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 3285 10313 3257 10302 3251 10335 3269 10342
TIME...MOT...LOC 0046Z 250DEG 13KT 3264 10328

The radar

The Midland/Odessa radar (KMAF), 105 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lea

When
September 11, 6:30 PM MST to 6:31 PM MST
Where
Lea County, Eunice
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
32.430, -103.150

A thunderstorm moved across Lea County and produced wind damage in Eunice. The Eunice Police Department reported trees blown down in town. The cost of damage is a rough estimate.

Flash Flood, Lea

When
September 11, 7:33 PM MST to 8:30 PM MST
Where
Lea County, 0.65 mi NW of Eunice to 0.63 mi NNW of Eunice
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.438, -103.157

Heavy rain moved across Lea County and produced flash flooding in and around the city of Eunice. Three feet of water was reported over Highway 248 just north of Eunice. Other roads in Eunice were blocked off due to high water. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 12, 12:00 PM MST to 1:00 PM MST
Where
Eddy County, 0.62 mi N of Illinois Camp
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.859, -104.399

Heavy rain moved across Eddy County and produced flash flooding near Artesia. A storm spotter reported one foot of water running over U.S. 285 north of Artesia. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 12, 12:00 PM MST to 12:40 PM MST
Where
Eddy County, 0.16 mi SE of Illinois Camp to 0.18 mi E of Illinois Camp
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.848, -104.398

Heavy rain fell across Eddy County and produced flash flooding in Artesia. There was curb to curb street flooding, and North First Street in Artesia was flooded. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 12, 12:06 PM MST to 12:46 PM MST
Where
Eddy County, 0.87 mi WNW of Artesia to 0.86 mi NW of Artesia
Cause
Heavy Rain
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.837, -104.413

Heavy rain fell across Eddy County and produced flash flooding in Artesia. Twentieth and Thirteenth streets in Artesia were reported to be flooded with water over the curbs. The cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 12, 12:40 PM MST to 1:40 PM MST
Where
Eddy County, 3.73 mi NNE of Black River to 3.75 mi NNE of Black River
Cause
Heavy Rain
Property damage
$10,000
Reported by
County Official
Coordinates
32.251, -104.229

Heavy rain fell across Eddy County and produced flash flooding across the county. The Eddy County Commissioner reported that numerous roads were closed in Eddy County. The extent of damage is unknown so the cost of damage is a very rough estimate.

Flash Flood, Eddy

When
September 12, 5:00 PM MST to 5:45 PM MST
Where
Eddy County, 6.06 mi NNW of Whites City to 5.75 mi NNW of Whites City
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.248, -104.417

Heavy rain fell across Eddy County and produced flash flooding southwest of Carlsbad. Dark Canyon Road and County Road 408 were closed due to an estimated five feet of water over the road at Juniper Draw. The amount of damage is unknown so the cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538409, 538411, 538883, 538884, 538885, 538966, 538979.